Alert archive / Wisconsin / River Flood Warnings in 2017
River Flood Warning 41, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jul 13, 2017, 9:37 AM CDT for Richland County, Vernon County, Wisconsin. It took effect at Jul 13, 2017, 1:00 PM CDT. It was in force for 38 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2017, 9:37 AM CDT (14:37 UTC)
- In effect from
- Jul 13, 2017, 1:00 PM CDT
- Expired
- Jul 15, 2017, 2:30 AM CDT
- In force
- 38 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Viola (VIOW3).
- Action stage
- 12 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
932 WGUS43 KARX 131437 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 937 AM CDT Thu Jul 13 2017 .A flood warning has been issued for the Kickapoo River at Viola. Very heavy rainfall has led to rises along the Kickapoo River. The Kickapoo River at Viola will reach minor flood stage today. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-140237- /O.NEW.KARX.FL.W.0041.170713T1800Z-170715T0730Z/ /VIOW3.1.ER.170713T1800Z.170714T0000Z.170714T0730Z.NO/ 937 AM CDT Thu Jul 13 2017 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Kickapoo River At Viola. * from this afternoon to late Friday night. * At 8:35 AM Thursday the stage was 13.5 feet. * Flood stage is 14.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by today and continue to rise to near 14.4 feet by this evening. The river will fall below flood stage by Friday morning. * Impact...At 14.5 feet...Two roads north of Viola may be under water. Water may be over Highway 131, 3 miles north of Viola, near Ski Hill Road, and also over Simmons Flat Road about a mile north of town. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$
4 follow-up statements
238 WGUS83 KARX 140136 FLSARX Flood Statement National Weather Service La Crosse WI 836 PM CDT Thu Jul 13 2017 .The Flood Warning continues for the Kickapoo River at Viola. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-141635- /O.EXT.KARX.FL.W.0041.000000T0000Z-170715T0600Z/ /VIOW3.1.ER.170714T0600Z.170714T0600Z.170714T0600Z.NO/ 836 PM CDT Thu Jul 13 2017 The Flood Warning continues for The Kickapoo River At Viola. * until late Friday night...Or until the warning is cancelled. * At 12:50 PM Thursday the stage was 13.6 feet. * Flood stage is 14.0 feet. * Forecast...The river is expected to rise to near flood stage Friday morning. * Impact...At 14.0 feet...Minor flooding occurs in areas near the river, including Banker Park in Viola. Flooding also affects low lying agricultural land. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$ Aegerter
944 WGUS83 KARX 140852 FLSARX Flood Statement National Weather Service La Crosse WI 352 AM CDT Fri Jul 14 2017 .The Flood Warning continues for the Kickapoo River at Viola. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-142352- /O.CON.KARX.FL.W.0041.000000T0000Z-170715T0600Z/ /VIOW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 352 AM CDT Fri Jul 14 2017 The Flood Warning continues for The Kickapoo River At Viola. * until late tonight...Or until the warning is cancelled. * Flood stage is 14.0 feet. * Forecast...The river is near flood stage and is forecast to fall below flood stage this morning. $$
141 WGUS83 KARX 141123 FLSARX Flood Statement National Weather Service La Crosse WI 623 AM CDT Fri Jul 14 2017 .The Flood Warning continues for the Kickapoo River at Viola. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-150223- /O.EXT.KARX.FL.W.0041.000000T0000Z-170715T1200Z/ /VIOW3.1.ER.000000T0000Z.170714T1200Z.170714T1200Z.NO/ 623 AM CDT Fri Jul 14 2017 The Flood Warning continues for The Kickapoo River At Viola. * until Saturday morning...Or until the warning is cancelled. * Flood stage is 14.0 feet. * Forecast...The river is near flood stage and is forecast to fall below flood stage this morning. * Impact...At 14.0 feet...Minor flooding occurs in areas near the river, including Banker Park in Viola. Flooding also affects low lying agricultural land. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$
749 WGUS83 KARX 141441 FLSARX Flood Statement National Weather Service La Crosse WI 941 AM CDT Fri Jul 14 2017 .The Kickapoo River at Viola has fallen below flood stage. Therefore...the Flood Warning at Viola along the Kickapoo River has been cancelled. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-141511- /O.CAN.KARX.FL.W.0041.000000T0000Z-170715T1200Z/ /VIOW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 941 AM CDT Fri Jul 14 2017 The Flood Warning is cancelled for The Kickapoo River At Viola. * Flood stage is 14.0 feet. * Forecast...The river has fallen below flood stage. Therefore...the Flood Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 13, 5:40 AM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 13, 5:40 AM CDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 540 AM CDT Thu Jul 13 2017 .SHORT TERM...(Today and tonight) Issued at 350 AM CDT Thu Jul 13 2017 Main fcst concerns this period are clouds and temperatures today. Data analysis at 06z had the sfc low over central Lk MI, with one cold front SW to near KDBQ and KOMA. A secondary cold front, with the much cooler air and lower clouds behind it, extended W-NW to near KMSP and the MN/ND/SD border. Temps/dew points behind the first front falling thru the 70s into the 60s. Temps/dew points behind the 2nd front falling thru the 60s into the 50s as NW flow aloft brings Can high pressure SE into the Upper Midwest. Aloft, WV imagery showed a rather vigorous shortwave spinning across SW Ont. Model runs of 13.00z initialized well and offer quite similar solutions as the SW Ont shortwave closes off a mid level low early this morning, then moves it E-SE across the northern great lakes today/tonight. Short term fcst confidence is good this cycle, aided by a quieter weather pattern for the area this period. In the short term, hgts fall and deeper NW flow aloft spreads across the region today as the shortwave/mid level low tracks to Lk Superior. Deepening NW flow behind the sfc-mid level low pushes the secondary cold front and a round of mdt/strong low level cold advection across the fcst area today. A comfortable break from the heat/humidity of the past few days behind this front today. Model soundings showing rather shallow mixing today, perhaps only 900mb, but this to be modulated by the lower level moisture/strato-cu deck behind the 2nd front. Models doing a reasonable job with this moisture/clouds early this morning. Models bring the greater 925- 850mb moisture/saturation south across the northern 2/3 of the fcst area this morning, with less consistency for it across NE IA/SW WI. Per model soundings across the S 1/3 of the fcst area, there is moisture near the top of the mixed layer with some weak/shallow instability (around 50mb worth) above it. If the post-frontal cloud deck does not move that far south, appears plenty of diurnal cu to develop for the late morning/afternoon hours. Consensus highs ranging from the mid 60s in the far north, where it will be cloudy all day with north winds/cold advection, to near 80 across the far south end, with a warmer start and some sunshine at least thru the morning, look quite reasonable. This some 10-20 degrees colder than the highs Wed at many locations. Question then becomes how quickly do the clouds clear tonight. Models progging plenty of l925-850mb moisture to remain over at least the NE 1/2 of the fcst area. This in cyclonic 925-850mb flow and continued cooling at these levels. Have slowed the decrease of clouds from SW to NE tonight, and may not have slowed it enough. Clouds tonight, especially over the NE end of the fcst area, and some NW BL winds for mixing to keep lows from bottoming out too far. Blend of guidance lows in the 50s for tonight looks good. .LONG TERM...(Friday through Wednesday) Issued at 350 AM CDT Thu Jul 13 2017 For Friday thru Sat night: main fcst concerns this period are returning SHRA/TSRA chances Sat afternoon/night and potential severe threat with them. Model runs of 13.00z offering a good consensus for shortwave ridging in NW flow aloft to move across the region Fri/Fri night. Good agreement for hgts to then fall Sat/Sat night as a NW flow shortwave drops toward then into the western great lakes. Fcst confidence for this period is average to good. Lower level flow becomes anti-cyclonic Fri as the sfc-850mb ridge axis drifts east thru the day. Any lingering clouds should at least become sct with a return of some low level warm advection by the afternoon. Even with what should be a partly to mostly sunny day, model soundings only showing mixing to about 900mb, with mixed 925mb temps supporting the blend of guidance highs in the 70s. One cooler, more comfortable night yet Fri night as the sfc ridge axis moves across the area. Warmth/moisture progged to quickly return Sat, ahead of the next cold front being dragged SE into the region by the shortwave dropping toward the great lakes. Moisture from Wed is not pushed that far south (to quickly return) and there is the mid July corn/soybean ET nearing its max to help load the lower levels with moisture. Model soundings showing as much as 2500-3500 j/kg MU/SB CAPE in the area by later Sat afternoon ahead of the cold front. Deep layered shear increases as well as the mid level flow strengthens over the area, however stronger of the shear looks to mainly be over the NE side of the fcst area. Model soundings are showing some capping near 850mb (50-150 j/kg CIN) to sfc based convection thru mid afternoon Sat. This erodes by late in the day/early evening with the continued increase of moisture ahead of the front and some cooling aloft with approach of the 850-700mb trough. Model consensus has the front approaching passing during the late afternoon/evening hours, and looking to provide enough convergence/lift for at least sct SHRA/TSRA to accompany it across the fcst area during the late afternoon/evening hours Sat. Upward tick in the consensus SHRA/TSRA chances Sat afternoon/evening into the 20-505 range looks good at this time. CAPE/shear parameters and timing of the front into the area support the slight risk of severe TSRA per SWODY3. Consensus highs mostly in the mid/upper 80s Sat supported by mixed 925mb temps ahead of the front. After a couple day break, Sat will be back to feeling summery by the afternoon. For Sun thru Wed (days 4 to 7): main fcst concerns this period are cooler temps Sun into Mon then returning SHRA/TSRA chances Tue/Wed. 13.00z medium range model runs in good agreement for ridging to build east into/across the Upper Midwest Sun/Mon. Decent agreement for a strong shortwave moving across central Can to then flatten the ridging/lower hgts over the region Tue/Wed. Fcst confidence this period is good Sun/Mon then average Tue/Wed. Passing trough/cold front Sat evening to usher another cooler/drier Can high into the region for Sun into Mon. Sun/Mon trending to be another couple of comfortable mid July days. Stronger shortwave trough moving across Can Tue/Wed to push another cold front into the region for Tue/Wed. Some differences in timing of this front into the region Tue/Wed but this pretty normal at the day 6/7 timeframe. Some SHRA/TSRA chances returning by Wed as the front would sag into the area reasonable at this time. Consensus highs/lows for Sun-Wed a few degrees either side of normal looking to be in the ballpark. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 540 AM CDT Thu Jul 13 2017 Cigs: Low mainly mvfr cigs have advanced southward into the area, creeping (or nearly so) across the TAF sites. Model trends suggest I- 90 or a bit farther south as the southern edge for the low deck, and that looks reasonable. Should get a diurnal bump up toward 18z, scattering out in the evening. WX/Vsby: no impacts expected Winds: mostly northwest through Friday, around 10 kts in the day, with the usual decrease with the loss of daytime heating at night. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION.....Rieck
Hazardous weather outlook, Jul 13, 4:01 AM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 401 AM CDT Thu Jul 13 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141115- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 401 AM CDT Thu Jul 13 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are thunderstorm chances Saturday afternoon and evening. A few could be strong, potentially severe. Large hail and damaging winds would be the main threats. There are additional thunderstorm chances Tuesday and Wednesday, but it is too early to determine if there would be a severe risk. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/RRS
In the hours before
Local storm report, Jul 13, 9:29 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
929 AM CDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 3 W WESTGATE 42.78N 92.06W
07/12/2017 E1.00 INCH FAYETTE IA PUBLIC
NICKEL TO QUARTER SIZE. NOT MUCH OF IT.
&&
DBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:10 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 46 min |
Nearby
River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.